Alert archive / Missouri / Special Weather Statements in 2012

Special Weather Statement, NWS Kansas City, MO

October 13, 2012Atchison County, Holt County, Missouri

NWS Kansas City, MO issued this special weather statement at Oct 13, 2012, 8:42 PM CDT for Atchison County, Holt County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2012, 8:42 PM CDT (01:42 UTC)
Expired
Oct 13, 2012, 9:30 PM CDT
In force
48 min
Issued by
NWS Kansas City, MO

Counties Atchison County, MO, Holt County, MO

The radar

The Omaha radar (KOAX), 130 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2012-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1014 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2012-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1014 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
795 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

212 
WWUS83 KEAX 140142
SPSEAX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
842 PM CDT SAT OCT 13 2012

MOZ001-011-140230-
ATCHISON MO-HOLT MO-
842 PM CDT SAT OCT 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON AND NORTHERN HOLT
COUNTIES UNTIL 930 PM CDT...

AT 837 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
AUBURN TO STELLA TO HAMLIN...AND MOVING NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  TARKIO...MOUND CITY...ROCKPORT...CRAIG...FAIRFAX...PHELPS CITY...
  WATSON...CORNING...BIG LAKE...FORTESCUE...BIGELOW AND WESTBORO.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 79 AND 123.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4058 9578 4058 9521 4048 9518 4027 9519
      4026 9509 4012 9509 4000 9531 4002 9540
      4012 9540 4019 9549 4024 9548 4029 9556
      4031 9566 4034 9563 4045 9565 4048 9570
      4054 9566 4056 9568 4052 9570 4052 9576
TIME...MOT...LOC 0142Z 234DEG 39KT 4048 9590 4024 9570
          3993 9560

$$

CDB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Oct 13, 6:14 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Oct 13, 6:14 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
614 PM CDT Sat Oct 13 2012

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

A plume of mainly elevated convection continues to develop from
northeast Missouri to northeast Oklahoma this afternoon associated
with deep WAA regime ahead of the potent storm system emerging
across the Plains. Expect this general trend to persist over the next
several hours with showers and thunderstorms persisting across mainly
the southeastern 2/3rd of the forecast area. This ongoing activity
has resulted in a rather worked over air mass across the area
yielding meager instability profiles despite increasing deep layer
shear. Therefore, any severe weather potential should remain low/isolated
with this ongoing wave of convection.

Attention then turns to convective potential further west for the
remainder of this afternoon and evening. Water vapor imagery
depicting the vigorous upper level trough now moving into the high
Plains with 70kt mid level jet streak nosing into central Kansas.
Clearing has taken shape across central Kansas in the wake of
earlier convection and cloud cover with modest instability (MLCAPE
1000-1500 J/kg) now developing across this area. Towering Cu
supports the short term model trends of initiating convection along
the cold front this afternoon across central Kansas as deep forcing
overcomes any inhibition currently in place. Given shear profiles,
expect this activity to become strong to severe later this afternoon
with damaging winds the primary threat. As this convection pushes
east with time, it will interact with a more stable environment
across eastern Kansas and western Missouri owing to the
aforementioned cloud cover and ongoing precipitation. While there
remains a small chance for this convection to remain strong to
severe as it approaches the area given ongoing southerly advection
of more unstable parcels coupled with strong shear profiles
overspreading the area, signals are pointing towards mostly sub-
severe activity through this evening given the stable elements
currently atop the region.

Some wrap-around precipitation will persist tomorrow before all
rainfall exits to the east and a drier air mass advects in. Quiet
conditions are generally expected through the remainder of the
weekend and into the beginning of next week with a warm up back into
the 70s expected by Monday.

Deroche

Medium Range (Tuesday through Saturday)...

Pattern across the nation, as we move towards mid-week, will be
rapidly changing as another large trough starts to dig into the
Plains States. Mid-range models are in good agreement that the next
slug of strong westerlies to reach North America Tuesday will begin
to buckle rapidly. As this occurs it will send another cold front
sweeping southeast through the Plains. Earlier model runs had
advertised the front reaching the Central Plains, and inducing
storms, as early as Tuesday night, but latest runs have trended the
development of the trough a little slower (which is fairly typical).
Anyhow, ahead of the front Tuesday south to southwest winds will
prevail, helping pull up warmer air for another day as 850mb
temperatures lift up into the low teens, ideally supporting highs
ranging through the 70s.

The cold front will move through early Wednesday as the parent
trough continues to deepen across the center of the Nation. Unlike
the current weekends storm system, this system will originate from
much farther north, and as the westerlies buckle this will allow a
decent surge of cold air to spread across the Plains. Wednesdays
temperatures will be dominated by the pre and post frontal
environments, so reading cold be all over the place, but Thursday
and Friday will be all about cold air advection. Have pushed highs
down even more for those days as a result. The cold air behind the
front, while having to contend with a shortwave ridge, is not
expected to modify very quickly, so expect temperatures to remain
around to below normal into Saturday.

Otherwise, the mid-work week passage of the cold front may bring
more storms to the region again. While the models are in decent
agreement on the front, whether or not it storms is a little more
iffy. Quality of moisture in place across the Plains States looks
questionable given the scouring action of this weekends frontal
passage, but it is not impossible. So, have continued to keep chance
POPs going for throughout the day Wednesday and Wednesday night.

Cutter

&&

.AVIATION...

For the 00Z TAFs...confidence is not very high that a line of storms
will make it to the terminals. The airmass over the region has been
really disrupted by the ongoing convection and associated cloud cover
and instability has not been able to develop. Convection over south
central KS has struggled to make much eastward progress, moving into
weaker instability. So for now, will only carry a VCTS mention. Will
closely monitor the need for actual TS group and amend as needed but
for now confidence is not high enough. Ceilings are still expected
to be MVFR in the 1k to 1.5k ft range through the first 6 to 9 hours
of valid period before lifting as drier air works into the region
late tonight/early Sunday morning. VFR conditions are then expected
to prevail through the day Sunday as winds will start to increase
from the west. Winds are expected to increase to around 15 kts with
gusts to around 25 kts.

CDB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Oct 13, 6:21 PM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
621 PM CDT SAT OCT 13 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-141145-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
621 PM CDT SAT OCT 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

SCATTERED TO WIDESPREAD THUNDERSTORMS WILL CONTINUE THROUGH MOST OF
TONIGHT ACROSS THE ENTIRE OUTLOOK AREA. HOWEVER... THE THREAT OF
SEVERE THUNDERSTORMS HAS DIMINISHED SUBSTANTIALLY DUE TO THE
PERSISTENT RAINFALL AND STORMS ACROSS THE AREA. THIS HAS GREATLY
LIMITED THE AMOUNT OF INSTABILITY AVAILABLE TO STORMS. SEVERE
THUNDERSTORMS STILL CAN NOT BE TOTALLY RULED OUT OVER EASTERN KANSAS
AND FAR WESTERN MISSOURI... AS CONVECTION CONTINUES TO DEVELOP ACROSS
CENTRAL AND SOUTH CENTRAL KANSAS... WHICH MAY MOVE EASTWARD INTO THE
FAR WESTERN PORTIONS OF THE OUTLOOK AREA. BUT THE PROBABILITY FOR
SEVERE WEATHER IS LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN AND CENTRAL
MISSOURI EARLY SUNDAY. THESE ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED...BUT IS NOT LIKELY...THROUGH
MIDNIGHT TONIGHT ACROSS EASTERN KANSAS AND FAR WESTERN MISSOURI

CDB

In the hours before

Special weather statement, Oct 13, 7:54 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
754 PM CDT SAT OCT 13 2012

MOZ053-140115-
BATES MO-
754 PM CDT SAT OCT 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BATES COUNTY UNTIL
815 PM CDT...

AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF SCHELL CITY...OR 10 MILES
SOUTHEAST OF RICH HILL...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROCKVILLE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3805 9425 3805 9434 3826 9415 3821 9404
      3803 9406 3803 9408 3804 9410 3804 9412
      3805 9413 3805 9416 3804 9419 3805 9421
      3804 9421 3802 9424
TIME...MOT...LOC 0054Z 223DEG 42KT 3803 9420

CDB
Special weather statement, Oct 13, 8:04 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
804 PM CDT SAT OCT 13 2012

MOZ054-140145-
HENRY MO-
804 PM CDT SAT OCT 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR HENRY COUNTY UNTIL 845 PM CDT...

AT 802 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF APPLETON CITY...OR 17 MILES EAST
OF RICH HILL...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CLINTON...WINDSOR...MONTROSE...DEEPWATER...CALHOUN...LA DUE...
  BROWNINGTON...COAL AND TIGHTWAD.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3821 9404 3822 9408 3824 9406 3856 9368
      3855 9351 3820 9352 3822 9356 3820 9356
TIME...MOT...LOC 0103Z 224DEG 48KT 3811 9404

CDB
Special weather statement, Oct 13, 8:42 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
842 PM CDT SAT OCT 13 2012

MOZ001-011-140230-
ATCHISON MO-HOLT MO-
842 PM CDT SAT OCT 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON AND NORTHERN HOLT
COUNTIES UNTIL 930 PM CDT...

AT 837 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
AUBURN TO STELLA TO HAMLIN...AND MOVING NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  TARKIO...MOUND CITY...ROCKPORT...CRAIG...FAIRFAX...PHELPS CITY...
  WATSON...CORNING...BIG LAKE...FORTESCUE...BIGELOW AND WESTBORO.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 79 AND 123.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4058 9578 4058 9521 4048 9518 4027 9519
      4026 9509 4012 9509 4000 9531 4002 9540
      4012 9540 4019 9549 4024 9548 4029 9556
      4031 9566 4034 9563 4045 9565 4048 9570
      4054 9566 4056 9568 4052 9570 4052 9576
TIME...MOT...LOC 0142Z 234DEG 39KT 4048 9590 4024 9570
          3993 9560

CDB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 7:54 PM CDTSpecial Weather StatementEAXBates21 min
Oct 13, 8:04 PM CDTSpecial Weather StatementEAXHenry41 min
Oct 14, 4:22 AM CDTSpecial Weather StatementEAXBuchanan23 min
Oct 14, 5:24 AM CDTSpecial Weather StatementEAXPlatte36 min

Nearby

Special Weather Statements in Missouri, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.